Major Increase from Taking Acetaminophen... Temporary? Other Ways to Manage Pain?

Discussion in 'Support' started by sjtinguy, Dec 31, 2017.

    1. sjtinguy

      sjtinguy Member

      Tinnitus Since:
      11/2017
      Cause of Tinnitus:
      noise
      I got my tinnitus from too much noise.. I had been feeling like I had made some really good progress but last night I took a single 500mg tablet of acetaminophen (tylenol, APAP, etc) and it made my ears so much worse after it wore off. Supposedly this is the least ototoxic OTC painkiller but it's still implicated in hearing loss with long term use. Both of my ears feel like they took a beating last night, as if I were in loud environment for hours without protection.. even my "good" ear is ringing now and feels weird.

      In the past I had mild tinnitus and I would notice pain killers would make the ringing worse, but only while I was on the medicine. Now I have much more moderate/severe tinnitus and I guess I am much more reactive to these type of medicines. It's been almost 12 hours since i took the pill and there has been some improvement but I still feel like I set myself back a quite a bit.. I read on here others take it without issue but I don't think I will ever be willing to take this again unless my ears heal significantly. It's kinda scary to think that all pain killers can do this, dealing with minor aches and stuff is going to be a lot more difficult, and I can't imagine if something major happens and large does of ibuprofen or opiate/acetaminophen combos are prescribed.
       
      • Hug Hug x 1
    2. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      what sort of pain do you have?

      you have plenty of alternatives.

      tumeric. fish oil. glucosamine and chondroitin. mco. msm. cats claw. drink more fluids. heat and cold packs. acupuncture. massage. meditation. distraction. sleep/rest. hydrotherapy. dry needling. osteopathy.
       
    3. AUTHOR
      AUTHOR
      sjtinguy

      sjtinguy Member

      Tinnitus Since:
      11/2017
      Cause of Tinnitus:
      noise
      I have some dental work I need done.. I have an appt on friday which would normally be fine, but without pain killers I'm not even sure I will be able to make it till tuesday when they open up again. Luckily right now I don't need to take anything but I might later tonight.
       
    4. AUTHOR
      AUTHOR
      sjtinguy

      sjtinguy Member

      Tinnitus Since:
      11/2017
      Cause of Tinnitus:
      noise
      well luckily the spike did go down significantly already though it's still louder than it was the day before, and the tooth pain is slowly creeping back too.

      Something which was very interesting was that while the medicine was working, I had pretty much zero physical discomfort in my ears, no headache, and no tooth pain... generally I felt pretty good. But then when it wore off, it seemed like it made all the discomfort worse. Acetaminophen also has a little bit of a anti-anxiety effect too, so when it wears off, the "rebound effect" means you have less tolerance to anxiety in addition to more pain.. I'm sure this all played a role on top of the ototoxic effects.

      The weird thing is, because it reduced the discomfort while I was on the medicine, it's really tempting to want to take more.. this is why I hate taking these kinds of medicines unless there is an "end game" where the pain is going to be solved.. but with the increased ringing there is no way I can take this unless the pain is worse than risking deafness and madness
       

Share This Page

Loading...